Hail, Midland
- When
- April 11, 11:43 PM CST to 11:48 PM CST
- Where
- Midland County, 2 mi SE of Midland
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.980, -102.056
An upper level trough was centered over southern Arizona. A dryline developed across West Texas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was centered over southern Arizona. A dryline developed across West Texas. Very moist and unstable air was present to the east of the dryline as well as high wind shear. Upper lift increased as the upper trough moved closer to the region. These conditions resulted in thunderstorms that produced large hail across the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 11, 11:07 PM CST, 36 minutes earlier.
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1207 AM CDT Sun Apr 12 2020
.DISCUSSION...
Please see the 06z aviation discussion below.
&&
.AVIATION...
All terminals are currently VFR for the moment, but watching TSRA
development over KMAF on the edge of the dryline. Storms will
press east quickly between 06-08z, allowing for the the tempo
being shortened at KMAF from previous. Once TSRA clears east, all
sites will be VFR heading through the period. Winds will increase
west to east by morning with winds >25kts expected at all
terminals by 16-18z. Winds will decrease toward sunset, but eyes
turn of a cold front pressing south after 00z Monday. Expect FROPA
at KHOB/KMAF at end of forecast time frame with increased winds
out of NE following passage.
&&
.PREV DISCUSSION... /issued 901 PM CDT Sat Apr 11 2020/
UPDATE...
Tornado watch #100 has been cancelled.
DISCUSSION...
We have opted to cancel the Tornado Watch early due the lack of
development. However, there is still the potential for storms,
some severe, to develop after midnight. Currently the dryline is
in the far ern and srn CWFA, but is expected to retreat to near a
Gail...Odessa...Ft Stockton line by 06Z/Sun and with a 110kt 3h
jet overhead storms are favored to redevelop along/near dryline in
conjunction with the intensification of a 40kt low-level jet.
Forecast has been updated to reflect severe potential mainly
after midnight.
&&
PREV DISCUSSION... /issued 352 PM CDT Sat Apr 11 2020/
DISCUSSION...
An upper level trough/low is centered over southern Arizona with
southwest flow over West Texas and southeast New Mexico. A dryline
is expected to develop across the area then push east to the
eastern Permian Basin and Lower Trans Pecos later this afternoon
and this evening. The NAM12 is showing CAPE values of over 2,000
J/kg across the far eastern areas of the CWA this afternoon and 0
to 6 km bulk shear values of near 50 kts across the whole area and
mid-level lapse rates of over 7 degrees C/km. Current analysis
shows CAPE values of 3000+ J/kg across portions of the Permian
Basin and Western Low Rolling Plains. Upper lift will also be
enhanced across portions of the area late this afternoon into this
evening. These conditions will allow for a chance of severe
thunderstorms this afternoon and evening, mainly across the
Permian Basin and Lower Trans Pecos. A Tornado Watch is in effect
across the eastern Permian Basin and Western Low Rolling Plains
until 10 pm this evening. Temperatures today are expected to be
slightly warmer than yesterday with highs mostly in the 80s.
The upper trough moves over the region tonight into Sunday. This
upper trough will be connected to a broader upper trough which
will move over the Upper Midwest on Sunday. Strong winds at the
base of the trough moving over the CWA will result in very windy
conditions tonight through Sunday. A High Wind Warning is in
effect for the Guadalupe Mountains beginning this afternoon and
continuing into Sunday night. Possible high wind or wind advisory
conditions will be present further east on Sunday. These westerly
winds will be associated with a Pacific front which will result in
slightly cooler temperatures for Sunday. An even stronger cold
front associated with the upper trough over the Northern Plains
will move into the area Sunday night. This will result in quite a
significant temperature drop with temperatures in the 30s expected
across the Permian Basin and parts of southeast New Mexico Monday
morning. A Freeze Watch is in effect for north and central parts
of Lea County as well as Gaines and Dawson Counties. High
temperatures for Monday may only warm up into the 50s for northern
sections of the area. Cold temperatures are again expected Tuesday
morning with lows mostly in the 30s and 40s. Temperatures on
Tuesday may not be that much different than those on Monday with
the colder airmass remaining near the area. Southerly surface
winds will return to the area on Wednesday resulting in
temperatures warming into mostly the 60s and 70s. Temperatures
will generally be warming up into the extended forecast with highs
mostly in the 70s and 80s and not much in the way of precipitation
expected.
FIRE WEATHER...
A dryline is pushing east across the area today with gusty west
wind in its wake. A High Wind Warning in effect for the
Guadalupe Mountains with a High Wind Watch for the surrounding
plains. Minimum RH below 10 percent will be possible west of the
dryline. A RFD remains in effect today for near critical fire
weather conditions for Southeast New Mexico southward across the
mountains to the Presidio Valley. The dryline will retreat west
tonight with good recovery for most of the region. Near critical
fire weather conditions are possible Sunday across the Big Bend. A
strong cold front will blow into the area late Sunday with much
colder temperatures... higher RH... and a gusty NE wind.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 83 52 77 36 / 40 30 0 10
Carlsbad 82 50 78 41 / 0 0 0 20
Dryden 92 57 84 48 / 10 20 0 0
Fort Stockton 85 53 77 43 / 10 10 0 0
Guadalupe Pass 70 42 66 40 / 0 0 0 10
Hobbs 81 48 74 33 / 20 0 0 20
Marfa 77 41 71 40 / 0 0 0 0
Midland Intl Airport 83 52 78 37 / 30 20 0 10
Odessa 81 52 78 38 / 30 20 0 10
Wink 85 51 80 40 / 20 0 0 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 6 AM MDT Sunday through Sunday evening for
Eddy County Plains.
Freeze Watch from late Sunday night through Monday morning for
Central Lea County-Northern Lea County.
High Wind Warning until 11 PM MDT Sunday for Guadalupe Mountains
of Eddy County.
TX...High Wind Watch from 7 AM CDT Sunday through Sunday evening for
Davis Mountains-Davis Mountains Foothills-Eastern Culberson
County-Reeves County Plains-Van Horn and Highway 54
Corridor.
Freeze Watch from late Sunday night through Monday morning for
Dawson-Gaines.
High Wind Warning until 11 PM MDT Sunday for Guadalupe Mountains
Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
87/44Hazardous Weather Outlook National Weather Service Midland/Odessa TX 848 PM CDT Sat Apr 11 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-130200- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 848 PM CDT Sat Apr 11 2020 /748 PM MDT Sat Apr 11 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Tonight Strong to severe thunderstorms will be possible overnight, especially across the Permian Basin and Lower Trans Pecos. Large hail and damaging winds are the primary concerns. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Warning continues for the Guadalupe and Delaware Mountains through Sunday evening. A High Wind Watch is in effect for the Eddy county plains of New Mexico, Culberson, Reeves, Davis Mountains and the adjacent foothills Sunday. A Freeze Watch is in effect for portions of Lea County and the Northern Permian Basin for Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across the Permian Basin and Lower Trans Pecos overnight. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
655 PM CDT SAT APR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 11 SSW CRANE 31.24N 102.42W
04/10/2020 E2.75 INCH Crane TX STORM CHASER
&&
JULIE.PHILLIPSONSpecial Weather Statement National Weather Service Midland/Odessa TX 858 PM CDT Sat Apr 11 2020 TXZ070-120230- Reagan TX- 858 PM CDT Sat Apr 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN REAGAN COUNTY UNTIL 930 PM CDT... At 858 PM CDT, Doppler radar was tracking a strong thunderstorm 22 miles north of Big Lake, moving northeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Reagan County. LAT...LON 3138 10134 3153 10145 3164 10127 3142 10127 TIME...MOT...LOC 0158Z 237DEG 39KT 3150 10133 84
The Midland/Odessa radar (KMAF), 13 km away, was scanning. The volume nearest the first event began at 05:43 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880623, 880624, 880625, 880626, 880627.